you're reading...
Autoimmune Diseases, Healthy Body

Prednisone Kidnapped My Husband

By Nicole Shine

I lost my husband. Not in any of the conventional ways. He didn’t die or leave me for his secretary. Instead, he got an autoimmune disease that no one’s heard of, dermatomyositis, and disappeared. Now I have Husband 2.0, but unlike an iPhone, he’s not a better version of his past self. Where did that guy go?

I’m pretty sure his meds are holding him hostage. He’s on a regime of drugs—methotrexate, prednisone, hydrocodone—to make his immune system stop attacking his muscles and to ease his constant pain. Twice a month, he’s hooked up to an IV for 6 hours of immunoglobulin treatment, which supposedly has immune superpowers. Every six months, two more days of another IV therapy, Rituxan, which has helped rheumatoid arthritis patients like golfer Phil Mickelson. I’m not sure how Phil felt after Rituxan, but my husband felt like he’d run the Los Angeles Marathon with a hangover.

These drugs hamper his sleep, so he also takes Ambien. Plus, oxycodone and dilaudid for migraines. No, he never had migraines before dermatomyositis. Yes, our bathroom counter looks like a pharmacy.

Mainly, I blame prednisone, a nasty steroid, for making my husband vanish. The label warns of side effects like mood changes, depression, paranoia, and impaired sleep. He’s on 35 mg per day–down from a previous high of 60 mg–and immediately after he swallows a pill, Husband 2.0 appears.

Husband 2.0 spends hours in the guest bedroom with the door shut. He tells me he’d rather be alone. “You mean live by yourself?” I once asked. No, he said, he realizes that would make his mental state worse.

Husband 2.0 has lost his sense of humor—one of the reasons I fell in love with him. The other day while I was playing a rollicking game of hide-and-seek with our dog, he yelled “Cut it out!” The guy I married would’ve joined the fun.

I’m turning into a different person, Wife 2.0. She’s a tough cookie. We’re going to get through this.

We are flying to Baltimore next week, so he can be treated by specialists at the Myositis Center at Johns Hopkins Hospital. I hope they make him better. I hope there’s a way to eliminate prednisone from our lives. I want my husband back.

Advertisements

Discussion

13 thoughts on “Prednisone Kidnapped My Husband

  1. On an upward path off to John Hopkins, so happy you both are going. Keep it up 2.0 wife with your 2.0 husband, you are doing awesome!!! We love you both!!!!

    Posted by Gina Miracle | May 30, 2012, 9:05 pm
  2. Wow!!! What a great essay! I hope that made you feel somewhat better, to put it out there and it certainly gives the rest of us an idea of what you’re going through. I so admire your strength and your desire to conquer this disease.

    Posted by GaGa | May 31, 2012, 8:22 am
  3. Good luck.

    Posted by sleepinghorse | June 1, 2012, 2:43 am
  4. I also know the effects of prednisone – everything you say is true – it’s worse than chemo! Stay strong and try not to lose yourself. I hope your husband gets some relief at Johns Hopkins.

    Posted by sclerodermarant | June 6, 2012, 11:07 am
  5. I’m crying as I read your essay, Nicole!

    What great courage you have to put this out to the world. You are blessed with strength and perseverance. There are better days ahead.
    Mary Anne

    Wow! We can’t believe what the two of you have been through and we are sure this is only the tip of the iceberg. We love you both and wish you the best and a speedy recovery.
    Pat, Sr.

    Posted by Mary Anne Shine | June 10, 2012, 8:52 pm
  6. Love you both too! Glad we’re all in this together!

    Posted by Nicole | June 11, 2012, 12:16 pm
  7. My husband has been on pred for about 6 months now. I have cried more in the last six months then I have in our 15 years of marriage…..hes mean and sarcastic and has crazy mood swings…..he watches me cry when I’m upset now instead of trying to comfort me….very frustrating!!!
    I hate that medicine and cant wait until he is off of it!
    Hope u are all able to get some relief!!! 🙂

    Posted by mandi | March 4, 2013, 6:52 pm
    • Hi Mandi,
      I feel for you! I hope your husband will be able to taper off the drug very soon. It’s awful, as you well know! My husband is now down to a very small dose each day, so I feel like he’s almost himself again 🙂

      Best wishes,
      Nicole

      Posted by Autoimmune Living | March 5, 2013, 9:18 am
      • Hi Nicole!
        My husband has sarcoidosis, which is why he’s on prednisone. They started tapering him, and will continue to taper for four more months. He’s at 20mg every other day right now, and I don’t see any difference in him from the months he’s been tapered.
        We fight about everything possible and we used to never fight at all!
        I hope I get my husband back when he is off his medicine. I feel like I’m living in the twilight zone….,

        Posted by Mandi | March 5, 2013, 9:56 am
  8. I stumbled on this today.
    I’m not sure if it’s even still active…
    I just wanted to say thank you.
    I’m on twice my upper limit of prednisone for Dermatomyositis and your essay stuck.
    Hard.
    It physically broke my heart to read knowing what your husband is going through intimately, and hearing the pain and anguish consequently that so clearly comes through your writing.

    It’s mindblowingly incredible that the drug which keeps us alive also steals our sanity.

    Thank you for writing this, for loving your husband, for persevering and for being strong enough for the both of you while he doesn’t have the strength for himself right now.

    Being alone isn’t always about not wanting to be around people – being alone is a terrifying thought to cross your mind… but the piercing, debilitating fear of being around those you love while not knowing who you are can be greater.
    As much as you need more than anything to be enveloped and surrounded by those you love – you are paralyzed by fear, and the feeling whomever’s head you are stuck in isn’t your own.

    Since this was 2012 I can only hope your world has got far brighter in the mean time, but please know you definitely touched at least one person’s heart today and appreciation can’t even be expressed accurately for that.

    Posted by Michelle | April 30, 2014, 8:55 am

What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: